Alert archive / Texas / Tornado Warnings in 2001

Tornado Warning 15, NWS Lubbock, TX

June 5, 2001Briscoe County, Hall County, Motley County, Texas

NWS Lubbock, TX issued this tornado warning at Jun 5, 2001, 4:45 PM CDT for Briscoe County, Hall County, Motley County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 5, 2001, 4:45 PM CDT (21:45 UTC)
Expired
Jun 5, 2001, 5:15 PM CDT
In force
30 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Briscoe County, TX, Hall County, TX, Motley County, TX

The radar

The Lubbock radar (KLBB), 118 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 5:07 PM CDTHail 1.75Quitaque, TXStorm spotters reported golfball size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLUB 052145
TORLBB
TXC045-191-345-052215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
445 PM CDT TUE JUN 5 2001

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWEST HALL COUNTY IN THE PANHANDLE OF TEXAS
  NORTHERN MOTLEY COUNTY IN NORTHWEST TEXAS
  SOUTHEAST BRISCOE COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 515 PM CDT

* AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 4 MILES EAST OF VALLEY SCHOOLS...OR ABOUT 8
  MILES EAST OF QUITAQUE. THIS DANGEROUS STORM IS MOVING SOUTHEAST AT
  5 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...  VALLEY 
  SCHOOLS...TURKEY..AND QUITAQUE

IN ADDITION TO THE THREAT OF A TORNADO...LARGE HAIL AND DAMAGING
WINDS CAN BE EXPECTED WITH THIS STORM. GO TO A SAFE PLACE NOW

TAKE COVER NOW IF YOU WAIT UNTIL YOU SEE OR HEAR IT COMING...IT MAY
BE TOO LATE TO GET TO A SAFE PLACE

LAT...LON 3433 10103 3415 10072 3442 10052 3456 10100

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Jun 5, 2:00 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 5, 2:00 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
200 PM CDT TUE JUN 5 2001

EARLY THIS AFTERNOON...FRONTAL BOUNDARY WAS ORIENTED FROM THE
NORTHWEST SOUTH PLAINS INTO THE EASTERN TX PANHANDLE...MAINLY ALONG
A LINE FROM NEAR MULESHOE...TO PLAINVIEW...TO WHEELER. FRONT STILL
CREEPING SOUTH AND EASTWARD AT THIS TIME...BUT SHOULD MIX OUT
SOMEWHAT LATER THIS AFTERNOON AND RETREAT SLOWLY BACK INTO THE
PANHANDLE. EXPECT STORMS TO DEVELOP ALONG FRONT AND DRYLINE...MAINLY
EAST OF THE I-27 CORRIDOR...AS CONVERGENCE ALONG DRYLINE IS REALIZED
AND H7 TEMPS BEGIN TO COOL. SIMILAR TO LAST EVENING...SOME STORMS
COULD BECOME SEVERE WITH LARGE HAIL AND STRONG DOWNBURST WINDS BEING
PRIMARY THREAT. SEE SPC SWODY1 FOR ADDITIONAL DETAILS. DEVELOPMENT
OF LOW LEVEL JET TONIGHT ALONG WITH INCREASING MOISTURE ON HEELS OF
SOUTHEAST WINDS COULD SUSTAIN CONVECTION WELL AFTER SUNSET. SHOULD
ALSO SEE DEVELOPING LOW CLOUDS AFTER MIDNIGHT OVER MOST OF CWA. LOW
LEVEL MOISTURE TO REMAIN IN PLACE OVER CWA WEDNESDAY THRU THURSDAY
AS EASTERLY SFC WINDS PROVIDE MOIST UPSLOPE FLOW...THEREBY
WARRANTING A SLIGHT CHANCE OF POPS. SLIGHTLY COOLER TEMPS ALSO
EXPECTED DUE TO DEEPER MOISTURE.

FOR THE EXTENDED...WILL RETAIN MENTION OF SLIGHT CHANCE OF
EVENING/NIGHTTIME STORMS FOR THE WEEKEND DUE TO DISTURBANCES IN
NORTHWEST FLOW AND ACTIVITY POSSIBLY PUSHING INTO CWA FROM THE
HIGHER TERRAIN OF NEW MEXICO. WARMING AND DRYING TREND TO ENSUE
EARLY NEXT WEEK AS UPPER RIDGE AXIS SLOWLY SHIFTS OVER THE AREA.

PRELIMINARY:
FRIONA      59/89/61/87 1121
TULIA       61/89/61/88 2121
CHILDRESS   69/87/66/87 4121
BROWNFIELD  66/93/64/91 1121
LUBBOCK     65/91/64/89 2121
ASPERMONT   69/90/67/89 3111

.LUB...NONE.

21/11

In the hours before

Special weather statement, Jun 5, 11:30 AM CDT, 5 hours 15 minutes before
TXZ021>044-051900-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT TUE JUN 5 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE EXTREME
SOUTHEAST TEXAS PANHANDLE AND LOW ROLLING PLAINS THIS AFTERNOON AND
TONIGHT.

A DRYLINE WAS LOCATED ACROSS THE WESTERN SOUTH PLAINS LATE THIS
MORNING WITH A WEAK COLD FRONT ACROSS THE EXTREME SOUTHWESTERN TEXAS
PANHANDLE. THE DRYLINE WILL MOVE EAST TO THE CAP ROCK ESCARPMENT
THIS AFTERNOON WHILE THE FRONT WILL MOVE SLOWLY NORTH INTO THE
CENTRAL TEXAS PANHANDLE. THUNDERSTORMS WILL DEVELOP LATE THIS
AFTERNOON ALONG AND AHEAD OF THE DRY LINE OVER THE EXTREME EASTERN
SOUTH PLAINS...EXTREME SOUTHERN TEXAS PANHANDLE...AND THE LOW
ROLLING PLAINS. WITH MODERATE INSTABILITY AND TURNING OF LOW LEVEL
WINDS WITH HEIGHT....SOME OF THE THESE THUNDERSTORMS MAY BECOME
SEVERE. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING DOWNBURST
WINDS.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE ACTIVATION.

A GRAPHICAL VERSION OF THIS PRODUCT ALONG WITH ADDITIONAL WEATHER
INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.SRH.NOAA.GOV/LUB.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:38 PM CDTSevere Thunderstorm WarningLUBDickens, Kent52 min
Jun 4, 8:31 PM CDTSevere Thunderstorm WarningLUBKent44 min
Jun 4, 9:16 PM CDTSevere Thunderstorm WarningLUBKent44 min
Jun 4, 9:40 PM CDTSevere Thunderstorm WarningLUBStonewall50 min
Jun 4, 10:27 PM CDTSevere Thunderstorm WarningLUBGarza33 min
Jun 4, 10:50 PM CDTFlash Flood WarningLUBKent2 hr
Jun 4, 11:30 PM CDTSevere Thunderstorm WarningLUBKent45 min
Jun 5, 12:19 AM CDTSevere Thunderstorm WarningLUBKent41 min
Jun 5, 4:20 PM CDTTornado WarningLUBBriscoe, Hall, Motley25 min
Jun 5, 5:18 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall, Motley42 min
Jun 5, 6:00 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley60 min
Jun 5, 6:24 PM CDTTornado WarningLUBFloyd, Motley51 min

Nearby

Tornado Warnings in Texas, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.